Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, July 2, 2014

July 2, 2014 · NWS PHI · 6 events in 4 counties and zones

A weakening approaching cold front triggered a series of strong to severe thunderstorms during the afternoon and in particular during the evening in Eastern Pennsylvania. Lightning strikes also caused two fires in Bucks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weakening approaching cold front triggered a series of strong to severe thunderstorms during the afternoon and in particular during the evening in Eastern Pennsylvania. Lightning strikes also caused two fires in Bucks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 12:34 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 2, 12:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
134 PM EDT WED JUL 2 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE TO THE WEST WILL AFFECT OUR REGION TODAY
AND TONIGHT. IT WILL BE FOLLOWED BY A COLD FRONT WHICH WILL THEN
CROSS THE AREA THURSDAY INTO FRIDAY. BY THURSDAY...TROPICAL STORM
ARTHUR WILL START MOVING NORTHEAST AND WILL INTERACT WITH THE
FRONT OFFSHORE BY LATE FRIDAY AND SATURDAY. ANOTHER HIGH PRESSURE
SYSTEM WILL MOVE TOWARD OUR AREA BY SUNDAY BEFORE MOVING EAST OF
THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 384 HAS BEEN ISSUED AND IT INCLUDES THE
PENNSYLVANIA COUNTIES OF CARBON, MONROE, BERKS, LEHIGH AND
NORTHAMPTON. IT IS IN EFFECT UNTIL 700 PM.

SEVERE THUNDERSTORM WATCH 386 HAS BEEN ISSUED AND IT INCLUDES THE
REMAINDER OF EASTERN PENNSYLVANIA, ALL OF NEW JERSEY, ALL OF
DELAWARE, AND THE EASTERN SHORE OF MARYLAND. THIS WATCH IS IN
EFFECT UNTIL 900 PM.

A FEW ADDITIONAL MINOR ADJUSTMENTS WERE MADE TO THE HOURLY
TEMPERATURE FORECAST AND THE CLOUD COVER, MAINLY FOR THE EARLY
AFTERNOON HOURS, BASED ON OBSERVED TRENDS AROUND 1130 AM.
OTHERWISE, THE FOLLOWING EARLY MORNING NEAR TERM FORECAST
DISCUSSION REMAINS VALID.

THE MAIN WEATHER HEADLINES TODAY WILL BE THE HEAT AND HUMIDITY AS
WELL AS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

MORNING SFC ANALYSIS SHOWS A SUB-990 MB LOW JUST EAST OF HUDSON
BAY WHILE ATTENDANT COLD FRONT STRETCHES SOUTHWESTWARD TOWARD LAKE
MICHIGAN.

THE EASTERN SEABOARD WILL BE SITUATED IN DEEP SLY FLOW AHEAD OF
THE APPROACHING COLD FRONT AND ON THE WESTERN PERIPHERY OF BERMUDA
HIGH PRESSURE.

THE CENTER OF THE HEAT WILL RESIDE OVER THE AREA TODAY WITH FCST
925 MB TEMPS BETWEEN 23-25C TRANSLATING TO HIGHS IN THE MID 90S
ACROSS MUCH OF THE AREA (EXCEPT COOLER IN THE POCONOS AND THE
COASTAL ATLANTIC LOCALES) THIS AFTERNOON. WHEN FACTORING IN THE
HUMIDITY (DEWPOINTS IN THE UPPER 60S TO LOWER 70S), HEAT INDICES
WILL TOP OFF AROUND 100F ACROSS THE I-95 CORRIDOR AND INLAND
DELMARVA. A HEAT ADVISORY REMAINS IN EFFECT FROM 12-8 PM FOR THE
GREATER PHILADELPHIA METRO AS WELL AS CENTRAL NJ WHERE HEAT
INDICES ARE EXPECTED TO MEET CRITERIA.

WITH DEBRIS CLOUDS FROM THE NOCTURNAL CONVECTION REMAINING TO OUR
WEST THIS MRNG...THERE WILL BE AMPLE OPPORTUNITY FOR
DESTABILIZATION TODAY. FCST MLCAPE FROM THE 21Z SREF MEAN BETWEEN
2000-3000 J/KG ARE DEPICTED OVER ERN PA, INLAND PORTIONS OF NJ AND
THE DELMARVA. EXPECT SHOWERS AND TSTMS TO INITIATE ACROSS THE
MOUNTAINS THIS AFTN. CONVECTION WILL LIKELY FOCUS ALONG THE
AFOREMENTIONED PRE-FRONTAL TROUGH WHICH IS EXPECTED TO REACH
CENTRAL PA THIS AFTN. THIS ACTIVITY MAY REACH THE POCONOS/LEHIGH
VALLEY/NERN MD LATE THIS AFTN. ANY STORMS THAT DO DEVELOP WILL
CERTAINLY HAVE THE POTENTIAL TO BECOME SEVERE GIVEN THE STRONG
INSTABILITY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS. WITHOUT ANY APPRECIABLE LIFTING MECHANISM LOCATED FARTHER
EAST...POPS WERE LOWERED ACROSS THE I-95 CORRIDOR AND POINTS EAST
FOR THE AFTN. WOULD NOT BE SURPRISED IF THIS PART OF THE FORECAST
AREA REMAINS DRY THRU 6 PM.

AN ALREADY MOIST AIR MASS RESIDES OVER THE AREA WITH SATELLITE-
DERIVED PWAT ALREADY AROUND 1.8 INCHES EARLY THIS MORNING.
ADDITIONAL MOISTURE WILL DRAW NWD TODAY AS THE DEEP SLY FLOW
CONNECTS WITH TROPICAL MOISTURE FROM TROPICAL STORM ARTHUR AND
FROM THE GULF OF MEXICO. WITH A SLOW STORM MOTION AND TROPICAL
AIR MASS IN PLACE, LOCALIZED FLASH FLOODING IS POSSIBLE. DO NOT
THINK COVERAGE WILL BE HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
SHOWERS AND TSTMS ALONG THE PRE-FRONTAL SFC TROUGH ARE EXPECTED
TO GRADUALLY PROGRESS EASTWARD TOWARD THE I-95 CORRIDOR DURING THE
EVENING...POTENTIALLY NOT REACHING NJ/DELMARVA UNTIL AFTER DARK.
HOURLY POPS WERE ADJUSTED ACCORDINGLY TO ACCOUNT FOR A LATER
TIMING. A GRADUAL WEAKENING TREND REGARDING THE CONVECTION IS
EXPECTED WITH THE LOSS OF DAYTIME HEATING BUT THE SEVERE
THUNDERSTORM/FLASH FLOODING THREAT MAY CARRY INTO THE LATE EVE.
THERE IS MORE UNCERTAINTY IF THE SEVERE THREAT CARRIES INTO THE
OVERNIGHT BUT IT CANNOT BE COMPLETELY RULED OUT.

CLOUD COVER WILL LIMIT RADIATIONAL COOLING AND KEEP THE POTENTIAL
FOR FOG FORMATION RATHER LOW TONIGHT. MIN TEMP FCST WEIGHTED
HEAVILY TOWARD THE WARMER MET GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THURSDAY AND THURSDAY NIGHT...A SLOW MOVING COLD FRONT WILL CROSS
THE AREA. IT WILL PUT THE SQUEEZE ON THE REMAINING HEAT AND
MOISTURE ACROSS THE AREA...RESULTING IN FREQUENT SHOWERS/TSTMS
ACROSS THE AREA. LOCALLY HEAVY RAINS AND POSSIBLE FLASH FLOODING
IS POSSIBLE SINCE THE PW VALUES ARE RATHER HIGH. IMPROVING
CONDITIONS LATE ACROSS THE MORE N/W COUNTIES WHERE THE POPS THU
NIGHT DROP BACK TO CHC. HIGH TEMPERATURES THU MOSTLY IN THE
MID/UPPER 80S.

FRI AND FRI NIGHT...TROPICAL SYSTEM ARTHUR WILL BE PASSING EAST
OF THE AREA ACCORDING TO THE LATEST NHC FORECAST. THIS WILL BRING
SOME RAINS TO THE ERN HALF OF THE AREA FRIDAY...FOLLOWED BY
IMPROVING CONDITIONS FRI NIGHT. GUSTY WINDS...ESPECIALLY ACROSS
NJ/DE WITH GUSTS 20-30 MPH EXPECTED. FOLLOW THE LATEST FORECASTS
FOR ARTHUR ON THE NHC WEBSITE.

SAT THRU MONDAY...ANOTHER DRY PERIOD WITH SEASONABLE TEMPERATURES
AND COMFORTABLE HUMIDITY LEVELS. HUMIDITY LEVELS WILL BEGIN TO
CLIMB MONDAY ACROSS THE DELMARVA HOWEVER. HIGH TEMPS A BIT BELOW
NORMAL SAT...NEAR NORMAL SUN...AND BACK ABOVE NORMAL MON. HIGHS
MAY REACH THE LOW 90S AGAIN MON OVER THE METRO AREAS AND PARTS OF
THE DELMARVA.

TUE...MORE HEAT AND HUMIDITY WITH SCT TSTMS TUE. A COLD FRONT
WILL APPROACH THE AREA TUE. TEMPS ABOVE NORMAL TUE (LOW 90S
COMMON).

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS FOR MOST OF TDA. A LINE OF SHRA/TSRA IS EXPECTED
TO DEVELOP WEST OF THE TERMINALS THIS AFTN BEFORE MOVING EASTWARD
TNGT. INCLUDED A FEW HR TEMPO GROUP TO TRY AND TIME THE BEST
PERIOD FOR STORMS THIS EVE. BRIEF CIG/VSBY RESTRICTIONS POSSIBLE
AS WELL AS LOCALLY STRONG WINDS.

OUTLOOK...
THU THRU FRI...MOSTLY POOR CONDITIONS WITH CIG/VSBY RESTRICTIONS
AND OCNL SHOWERS/TSTMS. GUSTY WINDS FRI AND FRI NIGHT.

FRI NIGHT THRU SUNDAY...MOSTLY VFR. GUSTY WINDS SAT.

&&

.MARINE...
SLY WINDS AROUND 10-15 KT THIS MRNG WILL STRENGTHEN THIS AFTN
AHEAD OF A SFC TROUGH OVER PA. SIMILAR TO YESTERDAY...25 KT WINDS
POSSIBLE IN THE NRN MOST MARINE ZONES. A SCA WAS ISSUED FOR THE
COASTAL WATERS OF MONMOUTH COUNTY FOR THIS AFTN AND EVE. 2-4 FT
SEAS ARE EXPECTED DURING THIS TIME WITH LOCALLY HIGHER SEAS TO 5
FT NEAR SANDY HOOK.

OUTLOOK...
THU THRU FRI NIGHT...MARINE HEADLINES EXPECTED MUCH OF THE PERIOD
WITH THE INFLUENCE OF ARTHUR PASSING EAST OF THE WATERS.

SAT THRU MON...SCA SEAS EARLY SAT THEN SUB-SCA THRU MON.

&&

.RIP CURRENTS...
LOW RISK FOR RIP CURRENTS CURRENTLY. HOWEVER...THOSE WHO HAVE
SURF ZONE SWIMMING PLANS ALONG THE NJ AND DE ATLANTIC COASTS FOR
THE 4TH OF JULY WEEKEND SHOULD BE AWARE THAT THE RISK FOR
DANGEROUS RIP CURRENTS WILL INCREASE AS THE TROPICAL STORM ARTHUR
REACHES THE CAROLINAS ON THE 4TH AND CONTINUES MOVING NORTHEAST
INTO THE WEEKEND. THE RISK OF RIP CURRENTS WILL BE AT LEAST
MODERATE IF NOT HIGH DURING THIS TIME GIVEN THE LATEST NHC
FORECAST. THIS POSES A HUGE CONCERN CONSIDERING THE LARGE NUMBERS
OF PEOPLE, INCLUDING THE LESS EXPERIENCED SWIMMERS, WHO WILL
VENTURE OUT DURING ONE OF THE BIGGEST BEACH WEEKENDS OF THE YEAR.
THE TRANQUIL WEATHER CONDITIONS ON LAND THIS WEEKEND COULD LEAD TO
A FALSE SENSE OF SAFETY IN THE WATERS.

RIP CURRENTS ARE LIFE-THREATENING IF YOU/RE NOT PREPARED TO
HANDLE THEM. FOR THE GREATEST CHANCE OF SAFETY...SWIM ONLY UNDER
THE WATCHFUL EYES OF LIFEGUARDS. OTHERWISE ANY OPPORTUNITY FOR
RESCUE CAN SUFFER FROM A MUCH GREATER RESPONSE DELAY AND BE FATAL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ070-071-
     101>106.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ009-010-012-
     013-015-017>020-027.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ450.

&&

SYNOPSIS...GAINES/O'HARA
NEAR TERM...IOVINO/KLEIN/KLINE
SHORT TERM...KLEIN
LONG TERM...O'HARA
AVIATION...KLEIN/O'HARA
MARINE...KLEIN/O'HARA
RIP CURRENTS...
Hazardous weather outlook, Jul 2, 12:30 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
130 PM EDT WED JUL 2 2014

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007-008-016-021>023-031730-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
130 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING
TODAY AND TONIGHT.

HEAT INDEX VALUES IN THE MID TO UPPER 90'S WEDNESDAY AFTERNOON
ARE EXPECTED. EXERCISE CAUTION IF OUT IN THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED FLOODING FROM SHOWERS AND THUNDERSTORMS IS POSSIBLE
THURSDAY THROUGH FRIDAY.

TROPICAL STORM ARTHUR HAS DEVELOPED OFF THE FLORIDA COAST. THIS
SYSTEM IS FORECASTED TO MOVE NORTHEASTWARD NEAR THE CAROLINAS AND
THEN OFF THE NORTHERN MID-ATLANTIC COAST LATE THIS WEEK. THE
POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL EXIST IN ADVANCE OF
THIS SYSTEM LATE IN THE WEEK ALONG A FRONTAL BOUNDARY. ANY
ADDITIONAL IMPACTS WILL BE DETERMINED BY THE SIZE AND TRACK OF
THIS SYSTEM, WHICH IS STILL UNCERTAIN AT THIS TIME. PLEASE REFER
TO THE THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE
CENTER WHILE WE KEEP YOU UPDATED ON ANY POTENTIAL IMPACTS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ009-010-012-013-015-017>020-027-PAZ070-071-101>106-031730-
NEW CASTLE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
130 PM EDT WED JUL 2 2014

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

LOCALIZED FLOODING FROM THUNDERSTORMS IS POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED FLOODING FROM SHOWERS AND THUNDERSTORMS IS POSSIBLE
THURSDAY THROUGH FRIDAY.

TROPICAL STORM ARTHUR HAS DEVELOPED OFF THE FLORIDA COAST. THIS
SYSTEM IS FORECASTED TO MOVE NORTHEASTWARD NEAR THE CAROLINAS AND
THEN OFF THE NORTHERN MID-ATLANTIC COAST LATE THIS WEEK. THE
POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL EXIST IN ADVANCE OF
THIS SYSTEM LATE IN THE WEEK ALONG A FRONTAL BOUNDARY. ANY
ADDITIONAL IMPACTS WILL BE DETERMINED BY THE SIZE AND TRACK OF
THIS SYSTEM, WHICH IS STILL UNCERTAIN AT THIS TIME. PLEASE REFER
TO THE THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE
CENTER WHILE WE KEEP YOU UPDATED ON ANY POTENTIAL IMPACTS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ054-055-060>062-031730-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
130 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HEAT INDEX VALUES IN THE MID TO UPPER 90'S WEDNESDAY AFTERNOON ARE
EXPECTED. EXERCISE CAUTION IF OUT IN THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED FLOODING FROM SHOWERS AND THUNDERSTORMS IS POSSIBLE
THURSDAY THROUGH FRIDAY.

TROPICAL STORM ARTHUR HAS DEVELOPED OFF THE FLORIDA COAST. THIS
SYSTEM IS FORECASTED TO MOVE NORTHEASTWARD NEAR THE CAROLINAS AND
THEN OFF THE NORTHERN MID-ATLANTIC COAST LATE THIS WEEK. THE
POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL EXIST IN ADVANCE OF
THIS SYSTEM LATE IN THE WEEK ALONG A FRONTAL BOUNDARY. ANY
ADDITIONAL IMPACTS WILL BE DETERMINED BY THE SIZE AND TRACK OF
THIS SYSTEM, WHICH IS STILL UNCERTAIN AT THIS TIME. PLEASE REFER
TO THE THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE
CENTER WHILE WE KEEP YOU UPDATED ON ANY POTENTIAL IMPACTS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-031730-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
130 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

HEAT INDEX VALUES MAY REACH THE MID AND UPPER 90'S. EXERCISE
CAUTION IF OUT IN THE HEAT.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED FLOODING FROM SHOWERS AND THUNDERSTORMS IS POSSIBLE
THURSDAY THROUGH FRIDAY.

TROPICAL STORM ARTHUR HAS DEVELOPED OFF THE FLORIDA COAST. THIS
SYSTEM IS FORECASTED TO MOVE NORTHEASTWARD NEAR THE CAROLINAS AND
THEN OFF THE NORTHERN MID-ATLANTIC COAST LATE THIS WEEK. THE
POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL EXIST IN ADVANCE OF
THIS SYSTEM LATE IN THE WEEK ALONG A FRONTAL BOUNDARY. ANY
ADDITIONAL IMPACTS WILL BE DETERMINED BY THE SIZE AND TRACK OF
THIS SYSTEM, WHICH IS STILL UNCERTAIN AT THIS TIME. PLEASE REFER
TO THE THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE
CENTER WHILE WE KEEP YOU UPDATED ON ANY POTENTIAL IMPACTS TO THE
REGION.

ENHANCED RIP CURRENTS ARE EXPECTED THURSDAY THROUGH THE HOLIDAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-031730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
130 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TROPICAL STORM ARTHUR HAS DEVELOPED OFF THE FLORIDA COAST. THIS
SYSTEM IS FORECASTED TO MOVE NORTHEASTWARD NEAR THE CAROLINAS AND
THEN OFF THE NORTHERN MID-ATLANTIC COAST LATE THIS WEEK. ANY
IMPACTS, INCLUDING WINDS AND SEAS, WILL BE DETERMINED BY THE SIZE
AND TRACK OF THIS SYSTEM, WHICH IS STILL UNCERTAIN AT THIS TIME.
PLEASE REFER TO THE THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER WHILE WE KEEP YOU UPDATED ON ANY POTENTIAL
IMPACTS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-031730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
130 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TROPICAL STORM ARTHUR HAS DEVELOPED OFF THE FLORIDA COAST. THIS
SYSTEM IS FORECASTED TO MOVE NORTHEASTWARD NEAR THE CAROLINAS AND
THEN OFF THE NORTHERN MID-ATLANTIC COAST LATE THIS WEEK. ANY
IMPACTS, INCLUDING WINDS AND SEAS, WILL BE DETERMINED BY THE SIZE
AND TRACK OF THIS SYSTEM, WHICH IS STILL UNCERTAIN AT THIS TIME.
PLEASE REFER TO THE THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER WHILE WE KEEP YOU UPDATED ON ANY POTENTIAL
IMPACTS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 12:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
110 PM EDT WED JUL 2 2014

PAZ054-055-021815-
CARBON PA-MONROE PA-
110 PM EDT WED JUL 2 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND NORTHERN
MONROE COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALBRIGHTSVILLE...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR POCONO RACEWAY...BLAKESLEE...BLAKESLEE...AND
SUN VALLEY AROUND 120 PM...LONG POND...LONG POND...ARROWHEAD LAKE...
AND MCMICHAEL AROUND 130 PM...POCONO PINES AND POCONO PINES AROUND
140 PM.

LAT...LON 4125 7512 4116 7515 4114 7508 4112 7506
      4090 7562 4105 7578 4108 7578 4111 7575
      4111 7573 4114 7569 4113 7564 4123 7554
      4126 7517

FORECASTER:
SFJ

The radar

The Binghamton radar (KBGM), 130 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Monroe

When
July 2, 12:45 PM EST
Where
Monroe County, Pocono Summit
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -75.380

A thunderstorm dropped pea to penny size hail in Pocono Summit.

Thunderstorm Wind, Monroe

When
July 2, 3:07 PM EST
Where
Monroe County, 0.99 mi ENE of Marshalls Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.037, -75.113

A severe thunderstorm knocked down trees along Ace Lane in Smithfield Township.

Thunderstorm Wind, Chester

When
July 2, 6:25 PM EST
Where
Chester County, 1.32 mi ESE of Kimberton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.126, -75.546

A severe thunderstorm knocked down trees and wires along Potters Pond Drive in Phoenixville.

Thunderstorm Wind, Philadelphia

When
July 2, 7:00 PM EST
Where
Philadelphia County, 1.21 mi SE of (Pne)ne Arpt Philade
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.069, -75.003

A severe thunderstorm knocked down trees and wires at several locations in Northeast Philadelphia.

Lightning, Bucks

When
July 2, 7:00 PM EST
Where
Bucks County, 1.01 mi NNW of Stanwood
Injuries
0 direct, 1 indirect
Property damage
$500,000
Reported by
Newspaper
Coordinates
40.134, -74.956

A lightning strike and ensuing fire heavily damaged a two story home on Tremain Road in Bensalem Township. Flames were already emanating from the roof when firefighters arrived. One firefighter suffered minor burns.

Lightning, Bucks

When
July 2, 7:30 PM EST
Where
Bucks County, 0.46 mi NW of Bristol Arpt
Property damage
$500,000
Reported by
Newspaper
Coordinates
40.135, -74.856

A lightning strike and ensuing fire heavily damaged four units of the Orangewood Apartments off of Mill Creek Road in the Violetwood section of Levittown in Bristol Township. The fire spread along the roof and attic portions of the two story apartment building. Four families were displaced. Approximately 500 cloud-to-ground lightning strikes in Bucks County between 8 p.m. and 9 p.m. EDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529221, 529223, 529224, 529225, 536857, 536859.